niacin causing depression

Messages
12
Likes
18
Hi,

I started taking niacin over a week ago - slowly building up to around 100-150mg but a couple of days ago I had a strange reaction to it. I felt very dizzy, anxious and tingly all over my body. I stopped taking it after that but I'm now left with an extreme depressive feeling where I can't even get out of bed.

I wondered if anyone else has ever experienced this? I'm not sure if I have set something out of balance by taking the supplement. I know it's supposed to lower cholesterol levels so I'm wondering if it's that.

I was also taking vitamin C, D, Zinc, Quercetin and selenium.
 

Wishful

Senior Member
Messages
3,598
Likes
6,371
Location
Alberta
Niacin used to induce strong suicidal moods in me. I haven't tested it recently (Hey, should I test whether this stuff makes me kill myself this time? :eek:), but it used to be quite a strong reaction, and did nearly drive me to kill myself a couple of times. Good thing I didn't have a suicide kit on hand.

I think the cause of the suicidal moods was quinolinic acid, which is known to have that effect. Tryptophan also induced suicidal moods and made my other ME symptoms worse. QUIN is produced in glial cells from tryptophan, and is normally converted into NAD+ by an enzyme. If you have abundant dietary niacin, your cells might not produce as much of that enzyme, leaving an excess of QUIN. That's my theory for the response. Avoiding TRP and niacin rich foods helped me avoid those suicidal moods.

You might try experimenting with avoiding dietary TRP and niacin. Remember that lots of foods are fortified with niacin (makes me wonder if it's a waste product from some industry).
 

pamojja

Senior Member
Messages
2,221
Likes
3,135
Location
Austria
uilding up to around 100-150mg but a couple of days ago I had a strange reaction to it. I felt very dizzy, anxious and tingly all over my body.
The flushing from niacin you experience is common (https://lpi.oregonstate.edu/mic/vitamins/niacin#toxicity). With continued use (or by reducing the dose again), it very fast wears off. High dose niacin is used for example against elevated lipids with up to 3 g/d. Such high doses should only be taken by slowly getting acostumed to much lower doses first (like the 100-150 mg you used), and then increasing in small increments every few days (like 25-50 mg), until the desired dose is reached. Addtionally only do while monitoring live enzyms stay in normal range.

Though I've taken about 3 g/d for over 12 years, I never experienced any depression. Very often side-effects can occure when individual vitamins are taken at higher doses, while others involved in the same pathways (for example every of the other B vitamins) get used up faster and deplete. Always worthwhile start very low dose, or right away start with a low dose B-complex with all B-vitamins (with methylfolate instead of folic acid).
 
Messages
12
Likes
18
Niacin used to induce strong suicidal moods in me. I haven't tested it recently (Hey, should I test whether this stuff makes me kill myself this time? :eek:), but it used to be quite a strong reaction, and did nearly drive me to kill myself a couple of times. Good thing I didn't have a suicide kit on hand.

I think the cause of the suicidal moods was quinolinic acid, which is known to have that effect. Tryptophan also induced suicidal moods and made my other ME symptoms worse. QUIN is produced in glial cells from tryptophan, and is normally converted into NAD+ by an enzyme. If you have abundant dietary niacin, your cells might not produce as much of that enzyme, leaving an excess of QUIN. That's my theory for the response. Avoiding TRP and niacin rich foods helped me avoid those suicidal moods.

You might try experimenting with avoiding dietary TRP and niacin. Remember that lots of foods are fortified with niacin (makes me wonder if it's a waste product from some industry).
@Wishful do you have a list of niacin/tryptophan rich foods you specifically avoid? I know we need niacin in our diet so I don't wish to cut it out completely but I'm hoping to flush this out of my system as it's a terrible feeling! I had no idea it could cause this, everyone else seems to feel amazing on it.


The flushing from niacin you experience is common (https://lpi.oregonstate.edu/mic/vitamins/niacin#toxicity). With continued use (or by reducing the dose again), it very fast wears off. High dose niacin is used for example against elevated lipids with up to 3 g/d. Such high doses should only be taken by slowly getting acostumed to much lower doses first (like the 100-150 mg you used), and then increasing in small increments every few days (like 25-50 mg), until the desired dose is reached. Addtionally only do while monitoring live enzyms stay in normal range.

Though I've taken about 3 g/d for over 12 years, I never experienced any depression. Very often side-effects can occure when individual vitamins are taken at higher doses, while others involved in the same pathways (for example every of the other B vitamins) get used up faster and deplete. Always worthwhile start very low dose, or right away start with a low dose B-complex with all B-vitamins (with methylfolate instead of folic acid).
Thanks, I may try a low dose B-complex as you say to balance it out. Why with methylfolate and not folic acid?
 

pamojja

Senior Member
Messages
2,221
Likes
3,135
Location
Austria
Why with methylfolate and not folic acid?
Folic acid has to be converted in the body to its active from first, which needs a number of enzymatic reactions. However, due to common genetic defects some aren't able to accomplish that conversion. Additionally synthetic folic acid might block receptors at high enough doses (for example additonal from fortified foods).
 

Wishful

Senior Member
Messages
3,598
Likes
6,371
Location
Alberta
do you have a list of niacin/tryptophan rich foods you specifically avoid?
No, that list would be huge; the list of foods low in those nutrients is much smaller. I could tolerate reasonable amounts of wheat flour, which is fortified, but packaged cereals are fortified even more, so I avoided all of those. The internet has lots of resources for listing nutrients in foods, so you should be able to work out what to eat.

I know we need niacin in our diet
Well, if you avoided niacin and tryptophan completely for months, you'd develop pellagra, but I spent around a year on a diet of mostly cornstarch, and didn't develop any noticeable nutritional deficiency symptoms (I did take an occasional VitC), so I certainly don't worry about getting enough in my diet. The supplement marketing industry tries to convince people that they need to take supplements of every nutrient every single day or else horrible things will happen. Quite untrue.